Issues with my periods
Long-acting reversible contraceptives (LARC) are likely to affect your periods. Depending on which one you choose, they can affect whether you have light periods, heavy periods, how often you have periods and how long they last. There may be also spotting (a small amount of blood loss) or light bleeding in-between your periods. One consequence of increased bleeding is anemia (a reduction in the amount of iron in the blood). For women who suffer from heavy menstrual bleeding (heavy periods), the intrauterine system (also known as the hormonal coil) can prove to be a highly effective form of treatment that significantly reduces bleeding and may help to avoid the need for more drastic measures such as womb surgery1.
Intrauterine system (IUS)
More than 10 in every 100 women are likely to experience changes to their periods following placement of the intrauterine system.
The intrauterine system can affect your periods in different ways. You may experience spotting (a small amount of blood loss), and the length of your periods and amount of bleeding may differ1. Overall, there will be a reduction in the number of bleeding days and in the amount of blood lost each month. Some women eventually find that their periods stop altogether1. When the intrauterine system is removed, periods return to normal.
Heavy menstrual bleeding (heavy periods)
Heavy periods can be a serious enough issue to consider having gynecological surgery that could be a hysterectomy (womb removal) or a surgical procedure on the lining of the womb (the endometrium) if drug treatment does not work. However, one form of long-acting reversible contraceptive (LARC) (the intrauterine system) is recommended as a treatment for women with heavy periods as it is has been medically proven to significantly reduce bleeding in addition to providing effective contraceptive protection2.
There is a significant reduction in menstrual blood loss (79% – 98%) after 3 to 6 months of treatment, though there may be an increase in the number of bleeding or spotting days during the first couple of months3,4,5,6,7,8,9.
If a significant reduction in blood loss does not occur after 3 to 6 months, alternative treatments for heavy menstrual bleeding (pharmaceutical or surgical) should be considered.
Note: The intrauterine system (IUS) is also known as the hormonal coil.
Intrauterine device (IUD)
There may well be changes to your periods following placement of the intrauterine device (also known as ‘the coil’ or copper IUD). The number of bleeding and spotting (a small amount of blood loss) days may increase during the first few months and bleeding may be heavier10. The most common reasons for discontinuation of an intrauterine device use are unacceptable vaginal bleeding and pain.
Note: The intrauterine device is also known as ‘the coil’ or copper IUD.
A common side-effect of using a contraceptive implant is a change to your periods. You may experience a change in frequency (absent, less, more frequent or continuous), intensity (reduced or increased) or in duration11. Around 1 in 5 women experience an absence of bleeding while another 1 in 5 women have frequent and/or prolonged bleeding11. Occasionally heavy bleeding has been observed. In clinical trials, bleeding changes were the most common reason for stopping treatment (about 11 %)11. The bleeding pattern that you experience during the first 3 months generally indicates your future bleeding pattern11.
However, such changes do not indicate that the implant is not working or is not suitable for you, but you should consult your healthcare professional if bleeding is heavy or prolonged11.
3-monthly contraceptive injection
The 3-monthly contraceptive injection will probably have an effect on your periods and it is likely that you will have irregular and possibly lengthy bleeding or spotting (a small amount of blood loss)12. One third of women will not have any bleeding at all after the first injection12. After 4 injections, most women find that their periods have stopped completely12.
If you experience very heavy or prolonged bleeding you should talk to your doctor12. This happens rarely but can be treated easily12. The risk of heavy and prolonged bleeding is higher if the 3-monthly contraceptive injection is started after abortion or delivery12.
When you stop using the 3-monthly contraceptive injection, your periods will return to normal in a few months12.